Problems WIth Doxepin For Insomnia

In our latest question and answer, the pharmacist discusses a patient having problems taking doxepin for insomnia.

Question

I want to get off liquid Doxepin as quickly as possible...to be able to try more natural remedies.I'm distressed that I'm not sleeping, but do not feel right on the Doxepin, and regret starting it. Please give me advice about how to be safe! My doctor (neurologist) made the Doxepin sound so benign, although my instincts are telling me "NO." My overall anxiety level is as high as I've ever experienced, and I am desperate for help, but do not want to make myself worse with ultimately harmful drugs. I need to sleep!!!

Asked by Debby On Jun 11, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jun 14, 2018

Liquid DoxepinI'm sorry you're struggling with not sleeping...I've been there too, and it's the worst. I understand you're having some issues with the medication you're taking, doxepin.


Doxepin For Insomnia

Doxepin doses for treating insomnia are much lower than those for depression (3-6 mg vs. 50-100 mg). This reduces the likelihood of side effects. That said, doxepin is a very sedating medication. While most people don't experience next-day tiredness, others may be more sensitive to the drug's effects. This could explain why you get more sleep but end up feeling worse in the morning.


Since you haven't been on doxepin for long, you shouldn't have any issues if you simply stop taking it. But I'd advise you to hold off on discontinuing until you discuss this with your neurologist. You could start by saying that while the doxepin has helped you get more sleep, it makes you very tired the next day. Then ask your neurologist if s/he thinks a lower dose would help you sleep without this side effect. Bonus: The solution formulation of doxepin that you're using makes dose adjustments a cinch.


The side effects of doxepin often fade with continued use, but that isn't very comforting when you feel lousy now. A lower dose may help you feel better faster without giving up the benefit you get from the medication. Besides this, talking with your neurologist beforehand will benefit you in a few other ways:.


Speaking With Your Doctor About Doxepin

First, you'll be helping your doctor to help you. Patient feedback is very valuable in assessing whether a treatment plan is working or not. Sounds pretty obvious, right? You'd be surprised to learn how common it is to have patients who experience side effects or inadequate relief from their treatment and choose to endure the situation without telling their doctor. They may downplay the problem, or not want to be a "complainer."


In reality, any health care professional would prefer a patient who brings up lots of questions and concerns versus a patient who sits on information and problems until they start interfering with their care. We're here because we want to help you, and your concerns are important to us. But your doctor can't help you with issues you don't approach them about.


Second, open communication between patients and doctors can lead to greater satisfaction with the care provided. By voicing your concerns, you'll be taking an active role in your treatment; this will help you feel more in control and less anxious about your care. Anxiety stems from uncertainty, and health care is fraught with it. Bottling up, though, keeps those feelings endlessly running through your head and causing more and more anxiety. Talking about things is like a pressure release valve -- it can help remove some uncertainties, allow you to deal with the ones you can't, and usher out those feelings of vague, uncontrollable, impending doom that come with anxiety.


Third, there may be other treatments for insomnia you aren't aware of, but that may benefit you. Although you're experiencing issues with it, doxepin is a fairly benign drug at these doses. Many clinicians like to start with a more conservative option to see if that works before moving to more powerful treatments. This is especially true if you're older, as the stronger sedative-hypnotic drugs for insomnia are more likely to cause significant side effects in older patients.


When you speak with your neurologist, you can also bring up any alternative treatment options you may have an interest in exploring. If you do, feel free to write us if you have further questions!

About the Pharmacist

Dr. Randall Higgins Pharm.D

Randall is a Doctor of Pharmacy and drug information specialist. His experience as a pharmacist has taken him from retail to specialty infusion and intrathecal pump management. His interests include pain management (particularly non-opioid), substance abuse, addiction and chemical dependency, and drug/non-drug approaches to these areas. He's also extremely interested in finding better ways to provide people with information on complex and often confusing healthcare topics in a way they can understand and relate to.

Comments

Recent Questions